Vitamins and teas: do they go together?

A WOMAN walks in a yard where tea leaves are dried at a tea company in Dening, Fujian Province, China, in 2016 (photo credit: REUTERS)
A WOMAN walks in a yard where tea leaves are dried at a tea company in Dening, Fujian Province, China, in 2016
(photo credit: REUTERS)
I am a woman in my 30s and take vitamin D and vitamin B12. I recently started drinking black tea a few times a day and heard that it conflicts with the vitamins. Is this true? Is there a different effect from green or herbal teas?
E.S., Jerusalem

Howard L. Rice, a veteran pharmacist and pharmaceutical consultant, answers:

Common to both coffee and tea are the relatively large amounts of (among other substances) tannins and caffeine. While tannins in tea can have an effect on calcium absorption, it is minimal and can be handled by drinking a glass of milk daily. Caffeine is a diuretic and, as such, the water-soluble vitamin B12 would be eliminated from the system before it could be fully utilized.
Vitamin D, on the other hand, is an oil-soluble vitamin and, as such, would not be affected by caffeine’s diuretic effect on the kidneys. Strangely enough, however, vitamin D levels increase with caffeine use – possibly since it reduces body mass by removing excess water from the tissues by forcing vitamin D stored in the fat to again enter the bloodstream. This storage, if in excess of your needs, eventually becomes replenished.
To overcome the problem of vitamin B12 depletion, you should either leave several hours between taking B12 and tea or simply reduce or refrain from the consumption of drinks containing caffeine.
It obviously would be wise to see if indeed the vitamin B12 levels in your blood require a supplement. Similarly, you should undergo a blood test to see if you need vitamin D supplementation and, if so, how much. Research has shown that caffeine increases the level of vitamin D in your blood, so you may need a lower dose than you think.
I refer in my answer to black tea. Green tea is made from the same tea leaves, but black tea has been dried in the sun, and green tea in the shade. Herbal “teas” are not really teas from infusions, so each would have a different effect (if at all). Chamomile is quite safe, but mint has a carminative effect (meant to either prevent formation of gas in the gastrointestinal tract or facilitate the expulsion of gastric gas, thereby combating flatulence).

I am nursing my baby son, who is five months old. I have had a bad cold with a runny nose for a week and wanted to take DexamolCold or another over-the-counter pill to dry up the mucus, but I worry that it might also dry up the breast milk or hurt the baby. Should I take it? N.I., Jerusalem


Rice answers this question as well:
In the majority of anticold preparations, including that of which you write, there is both paracetamol (Acamol/Dexamol), which is a pain-and-fever reliever, and pseudoephedrine, which dries up the excess mucus.
Paracetamol can be safely used while lactating, but pseudoephedrine should be used very infrequently, if at all, particularly if there is poor breast milk production; this drug can reduce milk production.
I would therefore advise that you use the paracetamol (Acamol/Dexamol) and some nose drops or spray, such as salt water or commercial nose drops (such as Alrin or Otrivin), two to three times daily, if required. The amount of active product that enters the milk ducts from nose drops/spray is minimal and does not present any danger.
I am a 64-year-old woman and have had type 2 diabetes for 10 years. I used to be overweight by about 12 kilos but have since lost 10 kilos, and my doctor says my blood sugar level is good.
I read recently that diabetics have a significantly higher risk of cancer. Is this true? What kind of cancers are involved? If my blood sugar is balanced, am I still at a higher risk of cancer? What can I do to lower my risk? E.M., Haifa
Prof. Julio Wainstein, founder and director of the diabetes unit at Wolfson Medical Center in Holon and former head of the Israel Diabetes Association, comments:
Indeed, it has been found that diabetics are at a slightly higher risk of most types of cancer than the nondiabetic population. Obesity is also a risk factor for many cancers.
But if you’ve also balanced your blood sugar levels, and you have lost weight, then you’ve done what needs to be done – reduce the risk factors. So if you stay that way, I don’t think you have to worry.
I have an eight-year-old granddaughter whose pediatrician believes she suffers from cyclic vomiting syndrome. The attacks began two years ago and occur every four to six months. They come without warning and usually start in the morning, continuing for a whole day. She has no fever. She feels very weak and tired but recovers the next day. She does not need hospitalization, but nurses give her a drip to prevent vomiting with the antiemetic medication Zofron, which does not seem to work. How can we spare her from these attacks? A.T., Ra’anana

Prof. Raanan Shamir, director of the Institute of Gastroenterology, Nutrition and Liver Diseases at Schneider Children’s Medical Center in Petah Tikva, replies:
There are many reasons for child vomiting. In such a case as you describe, it is recommended that you take her to a pediatric gastroenterologist and not a pediatrician.

Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 9100002, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or email it to jsiegel@jpost.com, giving your initials, age and place of residence.



Tags Questions